Sign in to follow this  
Followers 0

can amitriptyline make migraines worse?

9 posts in this topic

Posted

My neurologist started me on 10mgs of amitriptyline last week to try to prevent migraines.

 

I was getting a migraine about once a week, plus a week long one during my period. Since I started the amitriptyline, I have already had three migraines, that is like a migraine every other day. I have also been having bad muscle aches, but I can deal with that.

 

Can amitriptyline cause more migraines? And if so, is this a sign that it isnt going to help? I have gotten headaches when starting other meds, but those were just headaches, not full on migraines.

 

I know it can take weeks for a preventitive to start working, but the constant migraines are killing me. Plus I am not supposed to take my naratriptan (migraine abortive) more than twice a week, woe.

 

I have already tried verapamil, propanolol and topomax, the verapamil and topamax helped, but I had to stop them because of bad side effects.

 

Has anyone had a rough start with amitriptyline (or any migraine preventitive) and had it help in the end?

Share this post


Link to post
Share on other sites

Posted

Any medication can cause the opposite of it's intended effect. A medication for pain might cause the pain to worsen, for instance. It's called a paradoxical effect. I've had it with a few meds. So if a medication is used to treat headaches, it can also cause them.

 

I don't know if that can be a passing side effect or not, because I always stopped once I established there was a paradoxical reaction happening.

Share this post


Link to post
Share on other sites

Posted

Hi! I just wanted to share that I am also having a rough start with amitriptyline. I started 11 days ago and I am currently on 20mg. I was prescibed ami because I have been getting daily headaches and multiple migraines (possibly migraines, I have not seen a neurologist yet for proper dx, but they are painful!) for three weeks now.
 

Since starting ami, I am still getting daily spasms and jabs intermittently and have had one severe headache day (migraine?). The severe headaches do not respond to Imitrex, which is why I am unsure if it's a migraine...

I also have increased anxiety and heart rate, though my doc thinks its me and not the meds causing it. I have to stick it out for three weeks.

How are you doing now? Are you still on Amitriptyline??

Share this post


Link to post
Share on other sites

Posted

If a headache responds to Imitrex, it is a migraine, but if it doesn't, you can't tell just by the Imitrex not working. Believe me, you can have migraines the imitrex won't touch. I'm not saying that you definitely have a migraine, I'm just saying imitrex doesn't always work.

 

Also, triptans can cause a rapid heartbeat.

 

I see that you have panic attacks. You know how there are physical sensations associated with a panic attack? If your body mimicks a symptom of anxiety, like a rapid heartbeat, and then when you take triptans, you *also* have a rapid heartbeat, it sometimes can trick your body into becoming anxious, because it "translates" the rapid heartbeat into anxiety.

 

Does that make any sense? It might not....

 

 

Share this post


Link to post
Share on other sites

Posted

I understand what you mean regarding the rapid heart rate + my body interpreting that as anxiety and then PANIC!...
 

I only took the Imitrex twice (on the same day) two weeks ago. The head pain went away for two hours and then came back on the other side. Doc told me not to take it anymore.

 

I think it might be the amitriptyline that is causing the increase heart rate, which I notice the moment I wake up (thump thump thump) and then anxiety sets in. Or, I'm just waking up with anxiety when I notice my head still hurts and I'm wondering what level of pain I'll be in today.

Share this post


Link to post
Share on other sites

Posted

I kept taking the amitriptyline for a while longer, but I kept gettting the migraines every other day.

 

I decided to stop taking it to see if the migraines would improve, and yep, the day after I stopped it, I went back to my normal migraine pattern of about once a week, which now feels blissful compared to every other day. :)

 

I was definitely getting migraines, because naratriptan got rid of them, but only for a day.

 

I did not get anxiety from the amitriptyline, but it could possibly be the cause of your increased anxiety; seems like almost any med can have anxiety as a side effect, I got very anxious when I was taking topamax.

 

Anxiety is one of those side effects that sometimes gets better after a few weeks, so even if the amitriptyline is making you more anxious, you might want to stick with it a little longer to see if things improve.

 

I hope you can get in to see a neurologist soon! There are a heck of a lot of headache preventatives besides amitriptyline, if it doesnt work out for you.

Share this post


Link to post
Share on other sites

Posted

Moody- Are you trying another headache preventive now? Did you have withdrawal symptoms from stopping amitriptyline (not sure how long you took it for)?

This is my first time dealing with chronic daily headache/migraines..or the start of my journey in dealing with them. I've done a lot of 'googling' around and I understand that some preventatives work better for some than others. It just feels so discouraging because you have to try the meds for weeks, dealing with their side effects, before knowing if its working or not. And then if it works, you have to weigh rather the benefits outweigh the side effects. Sorry, I'm rambling. It's probably my anxiety talking. lol

Share this post


Link to post
Share on other sites

Posted

No, I am not currently on a preventative, unfortunately. I did not have any withdrawal effects from stopping the amitriptyine except that my migraine finally went away! I was only taking it for about 10 days.

 

I hear you about the pain of starting new meds. The amitriptyline was my 4th try at a migraine preventitive, so far I havent found one that works for me.

 

Can you get an appointment with a neurologist? They might be able to fix you up with a better (for you) preventative med.

Share this post


Link to post
Share on other sites

Posted

I have now been taking the amitriptyline for about 2.5 weeks, still at 20mg. The first two weeks there was no difference but starting this week, the pain is less (more like a 4-5/10 on the pain scale), but still there daily. Anxiety and pounding fast heart still there. My doctor is keeping me on this for a couple more weeks before I can consider something else.

 

My referral to the neurologist was sent over two weeks ago and they never got back to my doctor's office. Both my doctor's office and I have called, but no one ever picks up the phone. Their answering machine message says "Due to the volume of calls, it may take several days to return your call. If this is an emergency, go to your family doctor or the ER"..... <_<

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0